Hail, Orangeburg
- When
- June 20, 11:16 AM EST to 11:20 AM EST
- Where
- Orangeburg County, Holly Hill
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.320, -80.420
Sheriff reported penny size hail.
Clusters of Pulse Storms moved across the Midlands and produced large hail and wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAE wrote it up.
Clusters of Pulse Storms moved across the Midlands and produced large hail and wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 20, 10:52 AM EST, 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 1152 AM EDT FRI JUN 20 2008 .SYNOPSIS... A SURFACE TROUGH WILL MOVE SLOWLY INLAND TODAY. INCREASING MOISTURE PLUS UPPER LEVEL ENERGY WILL INCREASE RAIN CHANCES OVER THE WEEKEND. A COLD FRONT WILL CROSS THE REGION EARLY NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... MOIST AND UNSTABLE AIRMASS CONTINUES ACROSS THE AREA. DEWPOINTS IN THE UPPER 60S TO LOWER 70S AND PH2O AROUND 1.5 INCHES. 12Z MODELS INDICATING MODERATE INSTABILITY AND WEAK TO MODERATE SHEAR. BAROCLINIC ZONE OVER THE PIEDMONT. STORMS ALREADY DEVELOPING ACROSS THE MIDLANDS. HAVE INCREASED POPS TO 30 PERCENT. STILL THE POTENTIAL FOR A FEW SEVERE STORMS PRODUCING LARGE HAIL AND WIND DAMAGE. 12Z NAM SHOWING A WEAK SHORT WAVE CROSSING THE AREA THIS EVENING INTO TONIGHT....SO CONVECTION MAY NOT END WITH SUNSET. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... INCREASING ATMOSPHERIC MOISTURE PLUS UPPER ENERGY WILL INCREASE CHANCES OF RAIN. IT APPEARS THAT A SURFACE WAVE OR TWO WILL RIDE BY THE AREA. THE NAM IS INDICATING A WEAK WEDGE TYPE PATTERN OVER THE FORECAST AREA SAT...AND MET MOS COOLER ON MAX TEMPS. THE GFS IS NOT INDICATING THAT AS MUCH. MOS POPS IN GOOD AGREEMENT THOUGH IN THE HIGH CHANCE TO LIKELY CAT FOR SAT. WILL TWEAK OFFICIAL FORECAST A LITTLE WITH A BLEND OF LATEST MOS. && .LONG TERM /MONDAY THROUGH THURSDAY/... NO CHANGES MADE TO GOING FORECAST AT THIS TIME. MODELS CONTINUE IN GOOD AGREEMENT THROUGH THE LONG TERM WITH THE PATTERN REMAINING ACTIVE THROUGH THE FIRST PART OF THE WEEK. A COLD FRONT WILL CROSS THE REGION DURING THE DAY TUESDAY WITH HIGH PRESSURE MOVING IN FOR WEDNESDAY AND THURSDAY. PATTERN WILL AGAIN TURN LATE IN THE WEEK AS ANOTHER UPPER LEVEL TROUGH PUSHES BACK INTO THE REGION. && .AVIATION /16Z FRIDAY THROUGH TUESDAY/... WEAK SOUTHEAST LOW LEVEL FLOW WILL CONTINUE TO SPREAD SHALLOW MOISTURE INTO THE REGION. WEAK SURFACE TROUGH REMAINS ACROSS THE AREA AND WITH THE SEA BREEZE FRONT FORECAST TO PUSH INLAND AGAIN DURING THE AFTERNOON...EXPECT INCREASING LOW LEVEL CONVERGENCE AS FAR WEST AS CAE. POSSIBLE MID LEVEL SHORT WAVE IN THE NORTHWEST FLOW ALOFT MAY TRIGGER A FEW THUNDERSTORMS THROUGH EVENING WITH AIRMASS MODERATELY UNSTABLE...SO HAVE INCLUDED MENTION OF CB IN CLOUD GROUPS FOR ALL TAFS. EXTENDED AVIATION OUTLOOK...CHANCE OF AFTERNOON THUNDERSTORMS OVER THE WEEKEND. LATE NIGHT/EARLY MORNING FOG ALSO POSSIBLE WITH IFR/MVFR CONDITIONS. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && SYNOPSIS...10 NEAR TERM...10
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 706 AM EDT FRI JUN 20 2008 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-211115- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 706 AM EDT FRI JUN 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE INLAND AHEAD OF THE SEABREEZE AGAIN THIS AFTERNOON. CONVECTION MAY LINGER INTO THE EVENING AS AN UPPER LEVEL SHORT WAVE MOVES THROUGH THE REGION. ISOLATED SEVERE STORMS MAY BE POSSIBLE...WITH HAIL AND DOWNBURST WINDS BEING THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 1118 AM EDT FRI JUN 20 2008 SCZ022-028-029-031-036>038-041-201615- BAMBERG-CALHOUN-CLARENDON-KERSHAW-LEE-ORANGEBURG-RICHLAND-SUMTER- 1118 AM EDT FRI JUN 20 2008 ...A STRONG THUNDERSTORMS DEVELOPING OVER BAMBERG...CALHOUN ...CLARENDON...KERSHAW...LEE...ORANGEBURG...RICHLAND AND SUMTER COUNTIES... AT 1118 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SCATTERED THUNDERSTORMS DEVELOPING OVER THE EASTERN MIDLANDS. THESE STORMS WERE MOVING NORTHEAST AT 10 MPH AND WILL AFFECT THE AREA TO THE EAST OF LANCASTER...LEXINGTON...AND ORANGEBURG. PEA SIZE HAIL...LOCALLY HEAVY RAINFALL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE AT 1 800 7 7 5 7 1 9 9.
The Charleston,SC radar (KCLX), 94 km away, was scanning. The volume nearest the first event began at 16:15 UTC.
4 hail, 3 thunderstorm wind. Local standard time, as filed.
Sheriff reported penny size hail.
Sheriff reported several trees down on highway 441 and Spring Hill road.
Carolina King Park reported penny size hail.
Highway Patrol reported nickel size hail at the intersection of I-95 and Highway 378.
Electric Coop reported trees down and some power outages in the Turbeville area.
Sheriff reported several trees down on Highway 200.
Public reported penny size hail on highway 34, Springdale road, Salt Pond road and areas southeast of Lugoff.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Carolina in 2008Every state in 2008This day in weather historyWarnings in South Carolina, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95808, 95811, 95812, 95816, 95817, 95818, 95821.